Aromatase VS estrogen blocking supplements

Posted by wyngnit @wyngnit, Nov 3, 2020

I am not wanting to start taking aromatase medication due to all the side effects. Has someone had experience with not taking the aroma taters and using more of a nature pathic method we have some clinics in our area. There are lots of estrogen reduction supplements on the market. I had early detection breast cancer that was estrogen positive

Hi @wyngnit, welcome to the breast cancer group. @nataliehope is also exploring the use of non-synthetic aromatase inhibitors. This journal article lists natural substances that have been tested for their estrogen inhibiting qualities and the potential effectiveness.
– Natural Products as Aromatase Inhibitors https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3074486/

When considering a non-synthetic aromatase inhibitor I recommend consulting with your oncologist and/or a qualified Integrative Cancer Care specialist. I always worry about the lack of regulation with supplements and that manufacturers can make unsubstantiated claims that are not based in scientifically proven evidence.

Wygnit, you may also be interested in this discussion:
– Aromatase Inhihibitors: Did you decide to go on them or not?: https://connect.mayoclinic.org/discussion/arimidex/

May I ask what supplements you've discussed with your oncologist or which ones you've looked into?

REPLY

One yet. Putting off meds till radiation side effects diminish. Just starting a research of alternatives thanks

REPLY
@wyngnit

One yet. Putting off meds till radiation side effects diminish. Just starting a research of alternatives thanks

Jump to this post

I was unable to take the aromatase drugs (due to side effects). I was also early stage 1 lobular cancer. I did opt for the bi lateral mastectomy which had reduced my risk a great deal, which made not taking the drugs a little less worrisome. But, I also asked my oncologists to check my hormone levels (blood tests) on a regular basis, reduced my weight by over 20 pounds and was very careful what I ate. I avoided parabens in lotion products and visited with a homeopathic doctor who suggested I avoid soy products (I've heard this is good and also not good, so…….), sugar, ate a lot of cruiciferous veggies, etc. I don't know if any of it made any difference or if I got lucky BUT……..none of the things I did hurt me and probably made me healthier. My blood tests showed and continue to show extremely low levels of estrogen, no progesterone and no testosterone (I may just be dead and don't know, ha ha). I think the blood tests are key because once I saw the really low levels there wasn't much for the cancer to feed on and grow. I was post menopausal when I was diagnosed, so my hormones would of course be lower. I will celebrate my five year anniversary this month cancer free so far!
Good luck to you. Hugs.

REPLY

I am sreuggling severely with side effects. I have decided to try every other day and this allows me to at least walk. I get my first mammo Jan 12th, and if I am all clear, I will stop completely. This is no life

REPLY
@jeaniebean

I am sreuggling severely with side effects. I have decided to try every other day and this allows me to at least walk. I get my first mammo Jan 12th, and if I am all clear, I will stop completely. This is no life

Jump to this post

@jeaniebean
Which aromatase inhibitor are you on? I, too, could barely walk and all joints were horrendously painful on anastrozole. Also had headaches that got worse on the second AI and finally tried exemestane. Am walking every day now, 2-3 miles. So please, discuss this with your oncologist and ask for a change of AI.

REPLY

Started on anastrozole, then exemestane. Now on non generic arimidex. It is a bit better, But may hands are useless and my feet swell. Onco is aware.

REPLY
@jeaniebean

Started on anastrozole, then exemestane. Now on non generic arimidex. It is a bit better, But may hands are useless and my feet swell. Onco is aware.

Jump to this post

This whole year has been a writeoff

REPLY

I have had a double mastectomy in June. I am now on Anastrozole. I too have problems with joints & muscles. I have developed plantar fascitis… something I have never had before. I ask my dr if he would put me on a small dose of T. I told him I don’t have the sexual desire as I did before all of this happened. Fortunately no radiation or chemo was needed but the side effects can play havoc as well.

REPLY

I’ve had side effects also from meds. I started on Anastrozole, but had some severe cognitive issues on it. My memory and ability to think clearly was affected pretty badly by this drug, and thought I was sliding into dementia. After much research, I found that it’s a possible side effect of Anastrozole. My doctor gave me a medication break for a few months and the cognitive issues cleared right up. My doctor switched me to tomoxifin, but broke out in hives. It seems that something in Tomoxifin caused an allergic reaction for me. I’ve been on Exemestane for a little over a year now, and seem to tolerate it much better. It’s taken some trial and error to find a medication that works for me. If one medication doesn’t work for you, don’t be afraid to switch to another. It’s discouraging to have to do some trial and error, but in the long run, it’s worth it!

REPLY

Lisman1408, I second your advice! I had very bad side effects from Anastrozole, couldn't tolerate Exemestrane either. I've been taking Tamoxifen for quite awhile with few side effects. Keep trying until you find one you can tolerate!!

REPLY

I cant take tamoxofin due to vlood clotting in legs. If I do, I have to take blood thinners. That is a whole other type of problem.

REPLY
Please sign in or register to post a reply.